Learn how to use Mayo Clinic Connect
Request an Appointment
Hello: Has anyone on this site had any luck with controlling tinnitus? I see certain things advertised but always sceptical. Any thoughts/ideas?
Interested in more discussions like this? Go to the Hearing Loss group.
Does anyone know if tinnitus caused by medication will stop after the medication is stopped? Does this happen over time; it definitely doesn’t happen quickly…
Jump to this post
Sometimes the tinnitus will stop if you take only a short course of some of the medication, however, most medication on the market today when taken on a regular basis will cause long-term tinnitus. Drug categories such as antibiotics, cancer meds and diuretics or water pills are all known to cause tinnitus. Even taking them for only a few days may give you lasting effects of ringing in the ears. That is why it is paramount to speaking with your health care providers about taking any type of medicine and what type of side effects, particularly ringing in the ears is possible, since most physicians don't even think about that. Pharmacist are your go-to professional regarding this as well since they know more about this than your doctors.
I have had tinnitus since my encounter with C.diff when I was treated with 4 different antibiotics to save me. The tinnitus came on with a vengeance and never left. I will have it until I die. It is a fact of life. I live with it and don't really think about it. It is two tones. A squeal in both ears – I use my hearing aids to muffle the sounds – a special program that I love to use 10-12 hrs a day.
I use to hate the noise since I can hear it day and night but it reminds me that I am alive rather than dead….it's a reminder for me.
Also, there is so much research going on right now about tinnitus and where it is in the brain and what it truly is… This is worth your while to track your story and stay on top of it. Mine is influenced by emotions, sleep, salt, sugar, migraines, exposure to sun, and if my neck is out of wack. I avoid antibiotics, never take water pills, and limit/avoid any meds that contribute to my vertigo that I have daily. My physicians already know and track all of my medicines since I am a high risk for falling with the hearing loss, hyperacusis, and osteoporosis. What is your story? It all has some relationship….with each other. Eloise
Hi @stites, I'm so sorry that you had to retire at age 62 from a position that you loved – and sad about your loss of income. Have you talked with a doctoral level audiologist (Ph.D. or Aud)? Someone who really knows their stuff? Not a hearing aid dealer as they can provide hearing aids but do not have the academic training of an fully qualified and licensed audiologist. I noticed my tinnitus got worse about 8 years ago, about the time my hearing loss started getting worse. I also noticed that my tinnitus was worse during times of high stress like during contract negotiations in my employment. I'd lie in bed in listen to the constant humming and worry. Not a good combination. I "qualified" for hearing aids (according to my insurance carrier) this time last year and I talked with the audiologist about masking the tinnitus with my hearing aids. I am seeing the audiologist today and will ask him if indeed that is the case as I've noticed far less tinnitus since getting the hearing aids. But then, my circumstances have changed, too. I went part-time 3 years ago and am now retired. I'm in a far better place in my mental health. I wish you all the best and blessing as you look for ways to treat your tinnitus.
Hi naturegirl, Thanks for the reply. I have had 3 hearing test but have not consulted for a hearing aid with the audiologists yet. I purchased a hearing aid for my right ear off amazon and it indeed does help my hearing loss but not the tinnitus. I was wondering what brand hear aid offers masking? My insurance does not cover hearing aids sadly. My ENT said it was fine to purchase the one I bought as a starting place because its only been 6 months since I lost hearing. He was still hopeful my hearing would be restored. I go back and see him again next month. Congrats on retirement ! Although I wasn't ready when forced to retire there are many many blessings that come along with retirement. Staying busy is key for retirement and tinnitus.
Yes, I did not focus on the medications in my reply but that is very true. Antibiotics were not the culprit for me. Tinnitus is also genetic and my father had tinnitus and the same pattern of hearing loss that I have. And then there is the noise factor because we live in a noisy world. Oy – don't get me started on noise (I'm the baby boomer generation and how many rock concerts did I go to and stand right in front of the speakers?). Many antibiotics, in particular, affect the cells in the inner ear (cochlea for hearing and semicircular canals for vestibular process). There are known side effects which are usually indicated in packaging information, and with some of these medications the tinnitus is permanent. (Full disclosure here: I trained as a speech-language pathologist and hearing is part of our training). But other medications besides antibiotics can cause tinnitus that is reversible when you stop the medication. It just depends on what a person is taking. Like you, nurseheadakes, a pharmacist is a good resource for this information if your physician doesn't have the answers you want.
Hi Stites. I wish you all the best in treating your hearing loss and tinnitus. There is no quick solution to any of this.
I consider hearing aids like glasses. Now that I'm retired, my insurance (Medicare and supplemental I chose) will not cover hearing or vision so I will be paying out of pocket. I'm planning ahead and setting aside money for these. I need more than readers for vision so I see an optometrist for periodic checks and changes in my prescription for lenses. While Amazon or Costco might be an inexpensive way to try out a hearing aid, it's not the best option. Sorry if I'm preaching here, but I do feel strongly that our vision and hearing are so important for our quality of life. Did you know that there is evidence published in peer-reviewed journals that hearing loss over time affects our working memory (short term memory)? Makes sense. If we can't hear very well, we miss information and cannot store the information in our minds and brains. If you can afford to see an audiologist, at least for a consult, I'd highly recommend that. My binaural hearing aids are made by Oticon and cost $3000. That's not as expensive as I thought they would be for good digital hearing aids. My audiologist includes 6 month checks at no additional charge, and gave me a year's supply of batteries. Like an optometrist, only an audiologist is trained to test and prescribe.
I cannot afford top aids. Nano saved me. Yes National science etc study showed 2 years ago or so how bad an untreated hearing loss is . And Hearing loss group etc are pushing forth to get affordable hearing aids out there; to be more covered by Medicare. I shocked some convention goers in Rochester, New York how Nano helped me Alonso thinking has to change about over the counter aids because there are great companies like Nano out there.
Thanks for the info !
A couple of articles on Taurine for control of tinnitus:
It's inexpensive, less than 15 cents a day if you take the recommended 3,000mg (3g) per day.
It works gradually but after a year or so, my tinnitus is probably 99% better – I actually have more quiet days than noise days, and on those noise days they are a mere fraction of what they were.
Taurine is considered safe, but it's always wise to check with your medical provider first. Everybody is different and some things interact with others. I'm not a medical pro, so I can't and don't make medical advice – I just tell what works for me and report what I read in the media.
That is a good question, @kathyhg. Here is a chart by PubMed that lists a lot of drugs that cause hearing problems including tinnitus.
I have personally found that anti-inflammatories are a big problem. I take one ibuprofen a day, but if I increase that amount my tinnitus will increase.
Thanks to everyone who responded to my questions about tinnitus. It seems that the tinnitus is slightly better today so perhaps it’s resolving with a week off the azithromycin. I’ve seen ENT and I have no detectable hearing loss yet so that’s a good thing. I see my respirologist today so will see where we go from here.
Hi @kathyhg, I hope that you continue to post as you learn more about this. I look forward to hearing from you again!
I have had hearing loss since 1995, and use hearing aids ever since then…no cochlear implants. I have just gotten used to it over time. The hearing aids seem to work at reducing it.
Remain skeptical. Apart from mind training to distract from the annoying sounds I haven't heard of anything better than placebo. White sound etc is meant to help. I just pretend it's a sign of intelligence
I have had T for no less than 35 years. Now that I am retired it seems to be louder than it ever has.
It is always present, sometimes worse than others. The only thing that seems to sooth it is distracting sounds.
Walking on the beach works well, the sound of the surf covers it. sometimes I listen to tinnitus therapy on UTube. That also seems to sooth it. Hopefully they will find a cure for it in my lifetime.
Create an account to connect with other patients and caregivers like you.Ask questions, get answers, and give and get support.Also follow blogs from Mayo Clinic experts.
Already have an account? Sign In